Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 169, NWS Grand Rapids, MI

August 27, 2004Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 27, 2004, 3:06 AM EDT for Muskegon County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2004, 3:06 AM EDT (07:06 UTC)
Expired
Aug 27, 2004, 3:30 AM EDT
In force
24 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:25 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2194 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 270706
SVRGRR
MIC121-270730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 AM EDT FRI AUG 27 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 330 AM EDT

* AT 305 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES     
  NORTH OF MUSKEGON TO 12 MILES EAST OF MUSKEGON...AND MOVING        
  NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRENT...CANADA CORNERS AND HOLTON AROUND 315 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4347 8633 4346 8605 4331 8605 4330 8582
      4322 8581 4321 8591 4315 8594 4313 8599
      4313 8603 4342 8642

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:23 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 11:23 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1123 PM EDT THU AUG 26 2004

.UPDATE...
LATEST KGRR RADAR IMAGERY CURRENTLY SHOWS QUIET CONDITIONS ACROSS
THE CWFA THIS EVENING. HOWEVER...REGIONAL RADAR IMAGERY SHOWS A
DIFFERENT PICTURE WITH PLENTY OF SHOWER AND THUNDERSTORM ACTIVITY
EXTENDING FROM THE U.P. OF MICHIGAN...DOWN THROUGH WI...AND THEN
INTO IA. EARLIER THIS EVENING...A FEW TORNADOES WERE REPORTED WITH
THE CELLS THAT BLEW UP IN IOWA. THE STORMS IN IOWA HAVE EVOLVED INTO
A LINEAR MCS WITH DAMAGING WINDS BEING MORE OF A THREAT OUT THERE
NOW. THE MAIN QUESTIONS FOR THE OVERNIGHT PERIOD IN SW LOWER ARE
PCPN CHCS WITH THE MCS OUT WEST AND WITH THETA-E ADV OCCURRING
OVERNIGHT.

WIND PROFILERS SW OF THE AREA ARE SHOWING THE LLJ INCREASING TO OUR
SW PRETTY MUCH AS EXPECTED...WITH MAYBE A LITTLE MORE SPEED THAN
EARLIER PROGGED. THE MCS CURRENTLY IN IOWA IS MOVING ALONG THE NRN
PERIPHERY OF THE STRONGEST PART OF THE LLJ. PART OF THE LLJ IS
EXPECTED TO BE AIMED AT SW LOWER DURING THE OVERNIGHT HOURS WITH
GOOD MID LEVEL THETA-E ADV OCCURRING AS A RESULT. ELEVATED
INSTABILITY WILL INCREASE WITH THE INFLUX OF WARM AND MOIST AIR
ALOFT. SHOWALTER INDICES ARE EXPECTED TO FALL TO AROUND -5 OR SO
OVERNIGHT. THE BEST WINDOW OF OPPORTUNITY WITH THE FORCING FROM THE
LLJ SEEMS TO BE AROUND 06Z GIVE OR TAKE A COUPLE OF HOURS BEFORE THE
JET WEAKENS. I WOULD EXPECT A FEW SCATTERED SHOWERS AND STORMS TO
OCCUR WITH THE INITIAL SHOT OF THETA-E ADV. PRETTY MUCH THE MAJORITY
OF THE CWFA HAS A CHC OF THE RESULTING SCT SHOWERS AND STORMS. THE
OTHER PLAYER TONIGHT THEN IS THE MCS ROLLING THROUGH ERN IA RIGHT
NOW. 850-300 MB THICKNESSES WOULD TAKE THE MAIN PART OF THIS MCS ON
A SLIGHTLY NORTH OF DUE EAST TRACK. THIS WOULD TAKE IT INTO THE NRN
SECTION OF THE CWFA DURING JUST BEFORE DAYBREAK. WITH ALL OF THIS
SAID...I KEPT THE LIKELY POPS UP NORTH...AND THE CHC OR SCT POPS
ELSEWHERE. AS FAR AS SEVERE THREAT GOES...SOME DAMAGING WINDS WOULD
BE POSSIBLE WITH THE REMNANTS OF THE MCS IF IT HOLDS TOGETHER. I
WOULD ANTICIPATE THE MCS WEAKENING AS IT APPROACHES THE CWFA AS IT
LOSES ITS SUPPORT. IN ADDITION...AN ISOLATED SEVERE HAIL REPORT
WOULD NOT BE OUT OF THE QUESTION. WITH FREEZING LEVELS UP AROUND 14K
FEET...THAT IS NOT LIKELY.

AS FAR AS TEMPS ARE CONCERNED...DEW POINTS ARE CURRENTLY AROUND 70
GIVE OR TAKE A DEGREE OR TWO. THE DEW POINTS SHOULD REMAIN STEADY
AND THUS TEMPS SHOULD FALL NO LOWER THAN AROUND 70.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

NJJ
Hazardous weather outlook, Aug 26, 12:30 PM EDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT THU AUG 26 2004

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271000-
ALLEGAN MI-BARRY MI-CALHOUN MI-CLARE MI-CLINTON MI-EATON MI-
GRATIOT MI-INGHAM MI-IONIA MI-ISABELLA MI-JACKSON MI-KALAMAZOO MI-
KENT MI-LAKE MI-MASON MI-MECOSTA MI-MONTCALM MI-MUSKEGON MI-
NEWAYGO MI-OCEANA MI-OSCEOLA MI-OTTAWA MI-VAN BUREN MI-
INCLUDING THE CITIES OF...ALBION...ALLEGAN...ALMA...BALDWIN...
BATTLE CREEK...BELDING...BIG RAPIDS...CHARLOTTE...CLARE...EASTWOOD...
EATON RAPIDS...EVART...GRAND HAVEN...GRAND RAPIDS...GREENVILLE...
HART...HASLETT...HASTINGS...HOLLAND...IONIA...ITHACA...JACKSON...
KALAMAZOO...LANSING...LOWELL...LUDINGTON...MARSHALL...MASON...
MOUNT PLEASANT...MUSKEGON...NEWAYGO...PAW PAW...PLAINWELL...
PORTAGE...PORTLAND...SOUTH HAVEN...ST. JOHNS...STANTON...
VANDERCOOK LAKE...WESTWOOD AND WHITE CLOUD
1230 PM EDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED ALL OF SOUTHWEST LOWER
MICHIGAN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WIND GUSTS
TO 70 MPH WILL BE THE MAIN THREAT. HEAVY RAIN WILL BE POSSIBLE WITH
EACH OF THESE STORMS. THE BEST CHANCE FOR SEVERE STORMS IS AFTER 7
PM TONIGHT. STORM MOVEMENT WILL BE NORTHEAST AT 35 MPH.

WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 6 FEET TONIGHT RESULTING
IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. A FEW OF THE
THUNDERSTORMS COULD BE STRONG FRIDAY AFTERNOON AND EVENING AS A COLD
FRONT APPROACHES. ONCE AGAIN HEAVY RAIN AND WIND GUSTS TO 60 MPH WILL
BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

93 MEADE

In the hours before

Special weather statement, Aug 27, 2:34 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 AM EDT FRI AUG 27 2004

MIZ037>040-043>046-050>052-056>059-064>066-071-072-271200-
ALLEGAN-BARRY-CLARE-CLINTON-EATON-GRATIOT-IONIA-ISABELLA-KALAMAZOO-
KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-NEWAYGO-OCEANA-OSCEOLA-
OTTAWA-VAN BUREN-
234 AM EDT FRI AUG 27 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON AND EATON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:46 AM EDTSpecial Marine WarningGRR119 min
Aug 27, 2:46 AM EDTSpecial Marine WarningGRR119 min
Aug 27, 2:46 AM EDTSpecial Marine WarningGRR119 min
Aug 27, 3:34 AM EDTSevere Thunderstorm WarningGRRMason56 min
Aug 27, 4:10 AM EDTSpecial Marine WarningGRR2 hr
Aug 27, 4:10 AM EDTSpecial Marine WarningGRR2 hr
Aug 27, 4:10 AM EDTSpecial Marine WarningGRR2 hr
Aug 27, 4:15 AM EDTSevere Thunderstorm WarningGRRLake30 min
Aug 27, 4:47 AM EDTSpecial Marine WarningGRR28 min
Aug 27, 4:47 AM EDTSpecial Marine WarningGRR28 min
Aug 27, 4:53 AM EDTSevere Thunderstorm WarningGRRAllegan, Muskegon, Ottawa37 min
Aug 27, 5:13 AM EDTSevere Thunderstorm WarningGRRNewaygo, Oceana32 min
Aug 27, 5:49 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm26 min
Aug 27, 6:03 AM EDTSevere Thunderstorm WarningGRRIsabella27 min
Aug 27, 6:15 AM EDTSevere Thunderstorm WarningGRRClare30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.